Montana, 2006

Hail and Damaging Winds in Montana, August 8, 2006

August 8, 2006 · NWS GGW · 4 events in 3 counties and zones

2 hail, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 8, 1:25 PM MST, 4 hours 5 minutes earlier.

Area forecast discussion, Aug 8, 1:25 PM MST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
225 PM MDT TUE AUG 8 2006

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH THURSDAY...
A SURFACE LOW IS CURRENTLY NEAR JORDAN WITH AN NORTH-SOUTH
ORIENTED SURFACE TROUGH EXTENDING NORTH AND SOUTH OR THE LOW. THE
LOW IS EXPECTED TO MEANDER OVER NORTHEAST MONTANA THROUGH
WEDNESDAY NIGHT. THIS WILL KEEP UNSTABLE AIR OVER THE AREA WITH
ISOLATED THUNDERSTORMS. ALTHOUGH...EASTERN MONTANA WILL REMAIN
OVER AN UPPER RIDGE THROUGH THURSDAY...FREQUENT SHORTWAVES FROM
NOW THROUGH WEDNESDAY NIGHT WILL KEEP THE POSSIBILITY OF
THUNDERSTORMS GOING OVER THE AREA. WILL COVER WITH ISOLATED
THUNDERSTORMS. ENOUGH INSTABILITY THIS EVENING THAT A FEW STORMS
WILL GO SEVERE. HAVE ISSUE A HAZARDOUS WEATHER OUTLOOK FOR IT.

THE MODELS KEEP PUSHING BACK THE TIMING AND WEAKENING A COLD FRONT
THAT WILL MOVE THROUGH THE AREA ON WEDNESDAY. IT APPEARS NOW THAT
THE FRONT WILL NOT REACH THE FORECAST AREA UNTIL WEDNESDAY
EVENING. HOWEVER...LITTLE OR NO COOLING IS EXPECTED FROM THIS
FRONT WITH HIGHS REMAINING IN THE 90S THROUGH THE PERIOD. FORRESTER

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...
MODELS CONTINUE IN AGREEMENT WITH UPPER LEVEL SHORTWAVE TROUGH PROGRESSING
NORTHEAST OF FORECAST AREA FRIDAY...WHILE A COLD FRONT SWEEPS ACROSS
THE LOCAL AREA. THERE WILL BE A SIGNIFICANT COOL DOWN SATURDAY...POSSIBLY
A BIT COOLER THAN INDICATED IN CURRENT GRIDS. THEN THERE WILL BE A
GRADUAL RECOVERY IN TEMPERATURES THROUGH THE REMAINDER OF THE
EXTENDED PERIOD AS THE UPPER RIDGE REBUILDS. GRIDS ALREADY HANDLE
SYSTEMS WELL. USING LATEST MODEL DATA EXPANDED POP COVERAGE
SLIGHTLY FOR SATURDAY. OTHERWISE NO SIGNIFICANT CHANGES. SCT

PREVIOUS DISCUSSION...
MODELS SHOW A MORE PROGRESSIVE PATTERN FOR THE PERIOD...HENCE A
BETTER CHANCE FOR SOMEWHAT WIDER TEMPERATURE FLUCTUATIONS THAN OF
LATE. FAIR AGREEMENT AMONG MODELS WITH OVERALL PATTERN EVOLUTION.
GIVEN BELOW NORMAL RAINFALL OVER COURSE OF SUMMER...HAVE HELD POPS
FAIRLY LOW BASED ON PERSISTENCE...BUT CANNOT DISMISS POSSIBILITY
OF RAINFALL WITH EXPECTATION OF STRONGER FRONTS AND UPPER LEVEL
SUPPORT THAN EARLIER IN SUMMER.

FRIDAY AFTERNOON THROUGH SATURDAY...UPPER TROUGH EXPECTED TO
AMPLIFY OVER PACIFIC NORTHWEST AND PROGRESS ACROSS REGION. SEVERAL
SHORT WAVE TROUGHS WILL BE EJECTED ACROSS REGION THROUGH PERIOD...
CAPABLE OF GENERATING WIDELY SCATTERED THUNDERSTORMS. TOASTY
TEMPERATURES ON TAP FRIDAY AHEAD OF FRONT...BUT INCREASED CLOUDS
AND FALLING THICKNESSES ASSOCIATED WITH WIND SHIFT AND UPPER
TROUGH WILL BRING NOTICEABLE COOLING SATURDAY.

SUNDAY AND BEYOND...SURFACE HIGH PRESSURE WILL PREVAIL WITH
GRADUALLY WARMING TEMPERATURES EXPECTED. A FLAT UPPER RIDGE WILL
BE OVER REGION WITH SLOWLY RISING LAYER THICKNESS VALUES...BUT
MEAN JET STREAM AXIS ACROSS SOUTHERN CANADA LIKELY TO KEEP
MODIFIED PACIFIC AIR MASSES PERIODICALLY CROSSING REGION...
PREVENTING MAJOR WARMING. NO APPARENT RISK OF PRECIPITATION.

&&

.AVIATION...
VFR WILL PREVAIL NEXT 24 HOURS. AS A SURFACE LOW PRESSURE TROUGH
MOVES SLOWLY EAST OVER THE AREA...ISOLATED THUNDERSTORMS WILL CONTINUE
THROUGH THIS EVENING. THE THUNDERSTORMS ARE LIKELY TO PRODUCE
LOCALLY STRONG AND GUSTY WIND...BUT LITTLE PRECIPITATION IS
EXPECTED...WITH LITTLE OR NO REDUCTION OF VISIBILITY. THE WINDS
WILL GENERALLY BE LIGHT AND VARIABLE TONIGHT. THE SURFACE TROUGH
WILL MOVE SLIGHTLY SOUTHEAST BY WEDNESDAY. THEREFORE WEDNESDAY
AFTERNOON WILL HAVE A SLIGHT CHANCE FOR THUNDERSTORMS. ON
WEDNESDAY MODERATE WINDS IN THE WEST WILL BE OUT OF THE NORTHWEST
WHILE WINDS IN THE EAST WILL FROM FROM THE SOUTHEAST. SCT

&&

.FIRE WEATHER...
LOW DAYTIME RELATIVE HUMIDITIES AND HOT WEATHER WILL CONTINUE THE
NEXT FEW DAYS. SOME ISOLATED THUNDERSTORMS ARE EXPECTED TONIGHT
THROUGH WEDNESDAY NIGHT AS SHORTWAVES MOVE ACROSS NORTHEAST
MONTANA. A WEAK COLD FRONT IS EXPECTED WEDNESDAY EVENING. WINDS WILL BE
LESS THAN 20 MPH EXPECT NEAR STORMS THROUGH THURSDAY. WILL NOT
ISSUE ANY FIRE WEATHER WATCHES AT THIS TIME.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Aug 8, 1:02 PM MST, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
202 PM MDT TUE AUG 8 2006

MTZ016>027-059>062-091200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
202 PM MDT TUE AUG 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED THUNDERSTORMS WILL AFFECT ALL OF NORTHEAST MONTANA THIS
AFTERNOON AND TONIGHT. A FEW STORMS THIS AFTERNOON AND EVENING
WILL BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Glasgow radar (KGGW), 198 km away, was scanning. The volume nearest the first event began at 00:28 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Prairie

When
August 8, 5:30 PM MST
Where
Prairie County, 8 mi S of Terry
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.667, -105.300

Thunderstorm Wind, Roosevelt

When
August 8, 5:30 PM MST
Where
Roosevelt County, 3 mi NNW of Poplar
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
48.133, -105.217

Thunderstorm Wind, Dawson

When
August 8, 7:10 PM MST
Where
Dawson County, 9 mi S of Richey
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
47.517, -105.067

Hail, Dawson

When
August 8, 7:15 PM MST
Where
Dawson County, 4 mi S of Richey
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
47.600, -105.067

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2006Every state in 2006This day in weather historyWarnings in Montana, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5527994, 5527995, 5527996, 5527997.